The dinner-table discussion about the medication shortages in EMS is spirited. There are a variety of opinions about what’s causing the shortages, the protocol changes that have occurred as a result, and changes in paramedics’ use of medicines because of the difficulty in keeping them available in the department’s drug bags.
“You know,” observes one EMT, “a lot of paramedics have quit giving medications other than the simple ones because of the confusion of keeping all these drugs!”
“Can’t blame them,” another EMT responds. “There are even mistakes happening in emergency departments because the nurses and docs are getting mixed up. Shortages affect everyone in the system.”
The Attack One crew finishes clearing the table before the dispatch tones send them to a restaurant where a woman is having chest pain. They arrive to find a young woman on the upper floor in the back of the restaurant, in the ladies’ rest room, where she says she is having a rapid heart rate and pain in her chest. It is dark and cramped in the small area, but the crew initiates care where they find the patient. The EMT feels a pulse and reports the rate is very high.
The paramedic starts interviewing the patient, using a quiet voice appropriate for a public location. The patient says her palpitations started about 10 minutes prior to the call to 9-1-1. She says she finished her dinner at the restaurant, had a cup of coffee, and the episode started just after that. She has had several similar episodes in the past, which all resulted in EMS and emergency department care. The cardiologist who sees her suspects she has a problem with her mitral valve that makes her susceptible to these episodes. She has tried all the remedies doctors have suggested, including dunking her face in cold water, before calling for emergency service this evening.
“My chest hurts a little, and I got a bit sweaty, but it’s the light-headedness and the pounding in my chest that make me so uncomfortable,” the patient reports. “They usually give me two doses of medicine in my vein to stop the rapid heart rate, and I go home.”
That is good news to the paramedic. He places his fingers on the patient’s elbow artery and notes her pulse is regular, at a very fast rate. The bathroom is small and dark, but there is no other area to use and a long trip down narrow steps to get out of the restaurant, so the crew decides to work on the patient where she is sitting.
The EMTs hook the woman to the cardiac monitor as the paramedic finds a large vein in the elbow to start an intravenous line. They administer oxygen through a nasal cannula. The monitor shows a very fast, regular and narrow complex heart rhythm, with a rate of about 176 beats a minute. The IV catheter is inserted in the antecubital vein, and saline moves through easily.
The paramedic assures the patient they will give her the medicine that typically works for this heart rhythm, and they will try a small dose first.
“Would you try the larger dose first?” the patient requests. “Each time I’ve had this, they try the small dose, and it never works. About four months ago, when this happened last, the physician suggested that for future episodes I just get the larger dose. I believe that is 12 milligrams.”
“That is great information,” the paramedic replies. “We will do that. It is part of our protocol, and many patients are smart enough about the problem that they can recommend the correct dose.”
The paramedic reaches into the drug box but has trouble seeing the names of the medicines in the dark room. The vial he pulls out looks like the adenosine used for this problem.
It sure was easy, he thinks to himself, when all the medicines came in familiar sizes and were all in the same compartment of the drug box every time. It was so straightforward that the EMTs were even able to locate the medicines and hand them to the medic for use, especially when there was a critical patient. The paramedic could then check the medicine, select the right dose and administer it.
Now the familiar drug box has been removed and replaced with a bigger bag. Medicines now come in vials, ampules, injectors, boxes and bags, all in various sizes that seem to be different with every drug box in the system. Few medicines are in boxes, because the larger box sizes do not fit well into the EMS bags. And the EMTs can’t even try to find medicines because all the names keep changing.
The paramedic therefore feels fortunate he can find the adenosine so easily this time. He draws up 4 milliliters of the medication in a syringe, which would mean 12 milligrams of adenosine. He then starts to search in the box for the second syringe, in case he needs to draw up another dose if the first doesn’t work.
He finds vials of some other medications first and tries to move them out of the way to reach in farther. One of vials has a name that starts with an A and ends with an N, just like the one he’d drawn his medicine from, only this one is a little smaller.
A red flag sweeps in front of his eyes. “Please light up this area with your best flashlights,” the paramedic asks the EMTs.
He pulls off a long piece of toilet paper, lays it on the floor and puts each of the vials in his hands on it. With a white background and the LED lights from the two EMTs, he reads each of the vials. The small vial from the bag is Adrenalin, a syringe is titled adenosine, and the vial from which he’d drawn the medicine into his syringe is also Adrenalin.
He had almost given this patient a rapid bolus of epinephrine!
He thanks the EMTs for the lights and, gaining his composure, wraps each of the vials of Adrenalin in the toilet paper along with his loaded syringe. He then asks the closest EMT to read the name from the syringe that he holds in his hand.
“Adenosine,” the EMT replies, “and the dose is 12 milligrams per 4 milliliters. That is what you are looking for, correct?”
“Yes, it is,” the paramedic responds. The EMT gives him a strange look.
The paramedic then asks the patient: “Can you tell me the name of the medicine and whether this looks like the medicine they gave you the last time?”
“Yes, it is adenosine, which is what they’ve given me before,” the patient says. “And I was right, it is 12 mg.”
The paramedic prepares the injection site in the intravenous line and asks the EMT holding the saline bag to be prepared to squeeze the bag when he tells him to. He tells both the patient and the EMTs what to expect next, including the change in rhythm.
“Ma’am, you may have a moment of chest discomfort, and then some fluttering in your chest. As you know, that goes away quickly as your heart rhythm returns to normal.” She voices her understanding.
The paramedic, one more time, asks the patient and the EMTs to name the medicine syringe he has in his hands.
“Adenosine,” they all agree, not quite knowing why he keeps asking that.
The drug goes in, followed by a bolus of saline. The rhythm goes through a short period of flat line, then a normal heart rhythm, and the patient pronounces, “Oh, that feels good!”
Her rate comes down to about 80 beats a minute, her blood pressure increases, and she thanks the crew for the treatment making her feel so much better.
The patient and stretcher are loaded into the ambulance, and she is stable en route to the emergency department. The EMTs ask the paramedic why he’s carrying the medicines in the toilet paper, and he tells them he will explain later.
The patient is turned over to the ED, and the crew completes their documentation. While in the ED, the paramedic asks for an EMS supervisor to meet them at the hospital. She arrives shortly, and the paramedic convenes with the EMTs and the supervisor in the back of the medic.
“I have to report a near-miss, and I hope this can be used for good purposes to train our entire staff,” the medic says. “I almost gave this patient the wrong medicine, and it could have been a disaster. I reached for adenosine and pulled out Adrenalin and drew it up to give to the patient, who was already in a rapid heart rhythm. It was dark, and we are using so many different versions of our usual medicines that I thought this was the new way to get adenosine. This would have been awful.”
The supervisor reviews the various vials and syringes and asks what was in the syringe.
“That is 4 milliliters of epinephrine, or 0.4 milligrams, which would have been terrible for the patient. Look at this bag of medicines! It is nothing like our well-organized old box, where we all knew exactly where to find medicines. I have never made a medication mistake and don’t want to. I also don’t want anyone else to. Can we find a way to use this as a teaching case? We can do it anonymously, or I will put my name on it and tell the story myself.”
The supervisor calls for an immediate huddle with the chiefs and medical director. That happens the next day, with the Attack One paramedic participating. They devise a plan to improve the medicines’ storage and labeling and restore a level of organization to the drug box. The process will include education for all staff about medicines in any state of shortage, with a group assigned to do an ongoing assessment of storage and labeling.
Many medications used in emergency care have names that are similar and complicated. This case involved Adrenalin versus adenosine, but there are other similar names in EMS boxes.
A near-miss reporting process is common in other industries but not universal in emergency care yet.
The patient had no further problems and was released from the ED after a short period of observation.
James J. Augustine, MD, is an emergency physician and the director of clinical operations at EMP in Canton, OH. He serves on the clinical faculty in the Department of Emergency Medicine at Wright State University and as an EMS medical director for fire-based systems in Atlanta, GA; Naples, FL; and Dayton, OH. He spent 32 years as a firefighter and EMT. Contact him firstname.lastname@example.org.